Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 57, NWS Newport/Morehead City, NC

July 17, 2007Duplin County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 17, 2007, 4:51 PM EDT for Duplin County, Lenoir County, North Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2007, 4:51 PM EDT (20:51 UTC)
Expired
Jul 17, 2007, 5:15 PM EDT
In force
24 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Duplin County, NC, Lenoir County, NC

The radar

The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:10 PM EDTHAIL 0.755 Ssw Seven Springs, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2189 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 172052
SVRMHX
NCC061-107-172130-
/O.NEW.KMHX.SV.W.0057.070717T2051Z-070717T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
451 PM EDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUPLIN COUNTY IN EASTERN NORTH CAROLINA...
  LENOIR COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...LA GRANGE...KINSTON...

* UNTIL 530 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM LA GRANGE TO ALBERTSON...OR
  ALONG A LINE EXTENDING FROM LA GRANGE TO 12 MILES SOUTHEAST OF
  MOUNT OLIVE...AND MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  INSTITUTE AND ALBERTSON BY 505 PM EDT...
  MOSS HILL BY 515 PM EDT...
  FALLING CREEK BY 520 PM EDT...
  DEEP RUN AND DAWSON BY 525 PM EDT...
  WOODINGTON...KINSTON AND 6 MILES WEST OF GRAINGERS BY 530 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3538 7785 3507 7798 3508 7758 3542 7746

$$

26/20
1 follow-up statement
000 
WWUS52 KMHX 172115
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
515 PM EDT TUE JUL 17 2007

NCC061-107-172125-
/O.CAN.KMHX.SV.W.0057.000000T0000Z-070717T2130Z/
DUPLIN NC-LENOIR NC-
515 PM EDT TUE JUL 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR LENOIR AND DUPLIN COUNTIES IS
CANCELLED...

THE HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE
WEATHER...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3538 7785 3507 7798 3508 7758 3542 7746

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:20 PM EDT, 31 minutes earlier.

Area forecast discussion, Jul 17, 4:20 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
420 PM EDT TUE JUL 17 2007

.SYNOPSIS...
BERMUDA HIGH AND PIEDMONT TROUGH PATTERN WILL CONTINUE THROUGH THU.
COLD FRONT WILL MOVE IN FROM THE W FRI.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SCT CONVECTION WILL CONTINUE INTO EVENING THEN EXPECTED TO DISSIPATE
WITH LOSS OF HEATING. ISOLATED ACTIVITY PSBL ALONG COAST OVERNIGHT
PER PAST FEW NIGHTS. BLEND OF PERSISTENCE AND MOS FOR MIN TEMPS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
BERMUDA HIGH/PIEDMONT TROF PATTERN WILL CONTINUE THROUGH THU WITH
WEAK SHRT WVS MOVING ACROSS IN GRADUALLY VEERING SW TO W UPR FLOW.
RESULT WILL BE HOT AND HUMID CONDITIONS WITH SCT MAINLY AFTN AND
EVENING CONVECTION. MODELS AGREE ON FRONT MOVING IN ON FRI WHICH
WOULD RESULT IN HIGHER POPS AND MORE WDSPRD PCPN COVERAGE. LOW
CONFIDENCE OF MODEL TIMING OF FRONTS THIS TIME OF YEAR...THUS WILL
BE CONSERVATIVE AND CAP POPS AT 40 PERCENT.

MOS BLEND FOR TEMPS DURING PERIOD. SOME AREAS WILL BE NEAR 105 HEAT
INDEX FOR AN HOUR OR 2 BOTH WED AND THU. THU LOOKS LIKE HOTTEST DAY
WITH SFC FLOW A BIT MORE WESTERLY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A DEEPENING UPPER TROUGH WILL DIG ACROSS THE GREAT LAKES REGION WITH
THE TROUGH AXIS REACHING THE DEEP SOUTH.  MODELS INDICATE A CUT-OFF
DEVELOPING OVER NEW ENGLAND LATE IN THE WEEK. AS A RESULT...THE
BERMUDA HIGH WILL SLIDE EAST AS A COLD FRONT MOVES INTO THE AREA FRI
INTO FRI NIGHT. THE FRONT WILL LIKELY STALL JUST OFFSHORE ON SAT.
WILL FOLLOW CLOSELY HPC GUIDANCE THROUGH THE PERIOD...WITH POPS
REMAINING IN THE CHANCE RANGE. HPC TEMPS ALSO LOOK REASONABLE. A BIT
COOLER AND LESS HUMID CONDITIONS SAT THROUGH MON AS HIGH PRESS
BUILDS BACK INTO THE AREA.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR WILL PREVAIL THIS EVE AND WED OUTSIDE OF SCT CONVECTIVE
ACTIVITY. AREAS OF IFR FOG AND STRATUS MAY BE MORE WIDESPREAD
OVERNIGHT DUE TO BETTER COVERAGE OF PCPN LATE THIS AFTN.

EXPECT GENERALLY VFR CONDITIONS WED THROUGH SUN...WITH THE EXCEPTION
OF SCATTERED CONVECTION AND PATCHY MORNING FOG. TSTMS MAY BE MORE
WIDESPREAD AHEAD OF A COLD FRONT FRI AFTN AND EVE.

&&

.MARINE...
ALONG WITH WEAK TROUGHING INLAND WILL MAINTAIN A SW FLOW ACROSS THE
AREA THROUGH FRI. WIND SPEEDS ARE EXPECTED TO REMAIN IN THE 10 TO 15
KT RANGE WITH SEAS 5 FT OR LESS THROUGH THU. MODELS INDICATE THE
UPPER TROUGH BECOMING MORE AMPLIFIED OVER THE EASTERN US BY THU
NIGHT. AS A RESULT...A COLD FRONT WILL APPROACH THE AREA ON FRI AND
MOVE INTO COASTAL WATERS EARLY SAT. THE PRESS GRADIENT WILL TIGHTEN
AHEAD OF THE FRONT AND IS EXPECTED TO PRODUCE SCA CRITERIA
CONDITIONS FOR ALL OF THE COASTAL BY FRI MORNING. WIND AND SEAS WILL
DECREASE BEHIND THE FRONT AS HIGH PRESS FROM THE NW MOVES INTO AREA
SAT AND SUN.

.RIP CURRENTS...CONTINUE RIP CURRENTS IN THE LOW RANGE FOR WED WITH
MINIMAL SWELL COMPONENT AND NORMAL ASTRONOMICAL TIDES.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...RAP
AVIATION...JBM
MARINE...RAP
Hazardous weather outlook, Jul 17, 3:17 AM EDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
317 AM EDT TUE JUL 17 2007

NCZ029-044>047-079>081-090>095-098-103-104-180730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
317 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 17, 1:44 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
144 PM EDT TUE JUL 17 2007

NCZ029-044>046-081-171845-
WASHINGTON-MARTIN-PITT-TYRRELL-WESTERN HYDE-
144 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS WILL AFFECT HYDE...TYRRELL...PITT...MARTIN
AND WASHINGTON COUNTIES UNTIL 245 PM EDT...

AT 144 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 20 MILES WEST OF
WILLIAMSTON TO 36 MILES EAST OF WILLIAMSTON...OR FROM 10 MILES NORTH
OF GREENVILLE TO 21 MILES SOUTHEAST OF PLYMOUTH...MOVING EAST AT 5
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PUNGO LAKE AT 155 PM
EDT...BEARGRASS AT 210 PM EDT...HINSON AT 215 PM EDT...JAMESVILLE AT
245 PM EDT..

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THESE STORMS ARE PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10
Local storm report, Jul 17, 3:09 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
309 PM EDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             STUMPY POINT            35.70N 75.74W
07/17/2007  E0.75 INCH       DARE               NC   PUBLIC

&&

RAP
Special weather statement, Jul 17, 3:35 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
335 PM EDT TUE JUL 17 2007

NCZ029-045>047-172030-
WASHINGTON-MARTIN-TYRRELL-WESTERN DARE-
335 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS WILL AFFECT DARE...TYRRELL...MARTIN AND
WASHINGTON COUNTIES UNTIL 430 PM EDT...

AT 335 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 15 MILES WEST OF
WILLIAMSTON TO 14 MILES SOUTH OF MANNS HARBOR...OR FROM 13 MILES EAST
OF TARBORO TO 14 MILES SOUTH OF MANNS HARBOR.  THE STORMS WERE NEARLY
STATIONARY. THE STRONG THUNDERSTORMS WILL BE NEAR PLYMOUTH AT 405 PM
EDT..

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL...UP TO 3 INCHES IN AN HOUR...WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THESE STORMS ARE ALSO PRODUCING AN EXCESSIVE AMOUNT OF
DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

26/20

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:35 PM EDTSevere Thunderstorm WarningMHXMartin16 min
Jul 17, 2:59 PM EDTSevere Thunderstorm WarningMHXDare31 min
Jul 17, 3:15 PM EDTAreal Flood AdvisoryMHXDare2 hr
Jul 17, 3:47 PM EDTSevere Thunderstorm WarningMHXHyde, Tyrrell28 min
Jul 17, 5:08 PM EDTSpecial Marine WarningMHX67 min
Jul 17, 6:01 PM EDTSevere Thunderstorm WarningMHXBeaufort26 min
Jul 17, 6:45 PM EDTSpecial Marine WarningMHX45 min
Jul 17, 7:40 PM EDTSevere Thunderstorm WarningMHXDuplin35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.